Idaho, 2008

Wildfire in Idaho, September 12 to 17, 2008

September 12 to 17, 2008 · NWS PIH · 1 event in 1 county or zone

A prescribed burn of 250 acres jumped to 800 acres due to unexpected winds jumping containment lines. The fire located near Galena closed State Highway 75 for 4 hours on September 12th from 6 pm to 10 pm between Galena Summit and Stanley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A prescribed burn of 250 acres jumped to 800 acres due to unexpected winds jumping containment lines. The fire located near Galena closed State Highway 75 for 4 hours on September 12th from 6 pm to 10 pm between Galena Summit and Stanley. The fire was contained on September 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 12, 1:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 12, 1:17 PM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
217 PM MDT FRI SEP 12 2008

.DISCUSSION...

RIDGE OF HIGH PRESSURE WILL CONTINUE TO PRODUCE DRY WEATHER OVER
THE REGION FOR THE NEXT SEVERAL DAYS. TEMPS WILL GRADUALLY WARM AS
THE RIDGE BECOMES BETTER CENTERED OVER THE AREA. MAIN DIFFERENCE
IN THE LAST COUPLE MODEL RUNS IS THAT THE GFS BRINGS A SHORTWAVE
TROUGH INTO THE AREA TOWARDS THE END OF NEXT WEEK. THIS FEATURE
WAS NOT AS PREVALENT ON THE PREVIOUS RUN. GIVEN THE
INCONSISTENCY...HAVE MADE VERY FEW CHANGES TO THE
FORECAST...ESPECIALLY IN THE EXTENDED.

&&

.AVIATION...CONTINUED VFR CONDITIONS INTO THE WEEKEND UNDER DRY
NORTHWEST FLOW.

&&

.FIRE WEATHER...AN UPPER LEVEL RIDGE WILL BUILD INTO THE PACIFIC
NORTHWEST BY THE WEEKEND AND PERSIST INTO NEXT WEEK. THIS WILL
RESULT IN DRY AND WARMER CONDITIONS. RELATIVELY LIGHT WINDS DURING
THE PERIOD WILL MINIMIZE ANY FIRE WEATHER CONCERNS. HANKO

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 12, 3:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT FRI SEP 12 2008

IDZ017>025-031-032-131245-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Big and Little Wood River Region

When
September 12, 3:00 PM MST to September 17, 12:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
Park/Forest Service

A prescribed burn of 250 acres jumped to 800 acres due to unexpected winds jumping containment lines. The fire located near Galena closed State Highway 75 for 4 hours on September 12th from 6 pm to 10 pm between Galena Summit and Stanley. The fire was contained on September 17th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136597.